Winter Weather, Jewell
- When
- December 1, 4:00 AM CST to 8:00 AM CST
- Where
- Jewell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
Light freezing drizzle and freezing rain coating roads, sidewalks, trees and power lines with thin coating of ice early in the day. Travel was hazardous across the area.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Light freezing drizzle and freezing rain coating roads, sidewalks, trees and power lines with thin coating of ice early in the day. Travel was hazardous across the area. Temperatures warmed above freezing shortly after sunrise and quickly melted the ice.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 30, 11:39 PM CST, 4 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1139 PM CST FRI NOV 30 2007
.AVIATION...06Z TAF. BIG CONCERN FOR THIS TAF PERIOD IS WINTER
STORM SYSTEM APPROACHING THE AREA...AFFECTING THE AREA LATE
TONIGHT THROUGH SATURDAY AFTERNOON. PRECIPITATION LOOKS TO START
AFTER MIDNIGHT...STARTING OUT AS SLEET WITH A TRANSITION OVER TO
FREEZING RAIN. DURING THE AFTERNOON...FEEL TEMPERATURES WILL RISE
ENOUGH SO THAT PRECIPITATION WILL BE RAIN. EXPECTING CEILINGS TO
DROP TO IFR CONDITIONS BEFORE SUNRISE...LASTING THROUGH AT LEAST
THE MORNING HOURS. ANOTHER PROBLEM WILL BE WITH THE SOUTHERLY
WINDS...WHICH WILL PICK UP TO NEAR 15 TO 20 KTS DURING THE
AFTERNOON. PRECIPITATION SHOULD START TAPERING OFF SATURDAY
EVENING WITH WINDS SWITCHING TO BECOME MORE WEST TO NORTHWESTERLY
AS ANOTHER FRONT LOOKS TO PASS THROUGH.
&&
PREV DISCUSSION... /ISSUED 300 PM CST FRI NOV 30 2007/
SHORT TERM...THROUGH 12Z SUNDAY. MAIN CHALLENGE WILL BE TIMING OF
PRECIPITATION AND THE PRECIPITATION TYPE.
LOOKS PRETTY CLEAR WITH ISENTROPIC LIFT AND MOISTURE THAT
PRECIPITATION IS GOING TO OCCUR. MODELS ARE HORRIBLY INACCURATE
WITH SURFACE TEMPERATURES AND ARE GENERALLY ABOUT 8 TO 10 DEGREES
TOO WARM. ALSO LOOKS VERY CLEAR THAT VERY WARM AIR AND PLENTY OF
IT WILL RIDE OVER THIS COLD SURFACE AIR. WE MAY GET SOMETHING
OTHER THAN FREEZING RAIN AT THE VERY ONSET OF PRECIPITATION...BUT
WE WILL BE MORE THAN OVERWHELMED WITH VERY WARM AIR ALOFT. QPF
LOOKS A LITTLE LESS TOWARD THE SOUTHWEST THE WAY IT LOOKS NOW.
SURFACE TEMPERATURES ARE STILL A BIT ABOVE FREEZING SO THIS MAY
HELP KNOCK DOWN THE ICE ACCUMULATIONS AT THE SURFACE...BUT WILL
NOT DO MUCH FOR TREES AND POWER LINES.
WITH MODELS NOT DOING WELL WITH TEMPERATURES I WAS NOT ALL THAT
ANXIOUS TO BRING THE WARM AIR AS FAR NORTH AS ADVERTISED AND WENT
WITH A MUCH COOLER SOLUTION AND MADE MY BEST ESTIMATIONS.
TEMPERATURES SHOULD BECOME WARM ENOUGH IN KANSAS TO CHANGE TO ALL
RAIN IN THE AFTERNOON AND EVEN LOCATIONS IN OUR SOUTHEAST NEBRASKA
COUNTIES SHOULD WARM ENOUGH TO CHANGE TO RAIN AS WELL. PAST
THAT...I AM NOT ALL THAT SURE WE WILL MAKE IT MUCH ABOVE FREEZING
ANYWHERE ELSE AND OPTED TO BE PESSIMISTIC WITH
TEMPERATURES...AGAIN JUDGING BY THE INCREDIBLY WARM BIAS THAT
MODELS ARE CURRENTLY HAVING AT THE SURFACE.
ANOTHER CONCERN WOULD BE WINDS IN THE AFTERNOON. THERE IS A SHOT
THAT STRONGER WINDS WILL MIX DOWN AND BE EVEN STRONGER THAN WHAT
I CURRENTLY HAVE. MAY NEED A LOW END ADVISORY...ESPECIALLY IN OUR
SOUTH AND SOUTHWEST BUT KEPT THIS OUT FOR NOW.
THERE ARE INDICATIONS IN THE LATEST RUNS THAT LIGHT PRECIPITATION
MAY HOLD ON THROUGHOUT THE AFTERNOON ON SATURDAY BUT QPF SHOULD END
BY SATURDAY NIGHT AS HAS BEEN EARLIER ADVERTISED IN OTHER RUNS.
LONG TERM...12Z SUNDAY THROUGH FRIDAY. MAIN FORECAST CONCERN WILL
BE TEMPERATURES.
A COLD HIGH PRESSURE SYSTEM WILL MOVE INTO THE FORECAST AREA SUNDAY
AND SUNDAY NIGHT. THIS WILL ALLOW FOR CLEARING AND A DECREASE IN THE
WINDS. AFTER THE HIGH PRESSURE SYSTEM MOVES TO THE SOUTHEAST THERE
WILL BE A WARMING TREND AS WINDS TURN TO THE SOUTH/SOUTHWEST AND
TEMPERATURES AT 850MB WARM UP AGAIN. ANOTHER COLD FRONT WILL MOVE
THROUGH THE FORECAST AREA TUESDAY NIGHT INTO WEDNESDAY MORNING. THIS
WILL BRING A RETURN TO COLDER AIR. AFTER THE COLD FRONT THERE IS
ANOTHER COLD HIGH PRESSURE SYSTEM THAT SETTLES INTO THE REGION. THE
COLD AIR IS SOLIDLY ENTRENCHED IN THE AREA.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...ICE STORM WARNING UNTIL 6 PM CST SATURDAY FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...ICE STORM WARNING UNTIL 12 PM CST SATURDAY FOR KSZ005>007-
017>019.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 315 PM CST FRI NOV 30 2007 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 315 PM CST FRI NOV 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN ICE STORM WARNING WILL GO INTO EFFECT LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE ICE STORM WARNING WILL CONTINUE SATURDAY MORNING ACROSS THE ENTIRE AREA...AND ACROSS SOUTH CENTRAL NEBRASKA THROUGH SATURDAY AFTERNOON. PLEASE REFER TO THE LATEST WINTER WEATHER STATEMENT FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
359 AM CST SAT DEC 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 AM FREEZING RAIN 10 N HEBRON 40.31N 97.59W
12/01/2007 U0.00 INCH THAYER NE COUNTY OFFICIAL
RECIEVED REPORT OF SEMI ACCIDENT ON HIGHWAY 81.
&&
ODERThe national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72266, 72267, 72268, 72269, 72271, 72272.